CSN Login
Members Online: 1

Doxirubicin(Adriamycin) alone

Yes12
Posts: 4
Joined: May 2012

Hello everyone,

My mom is going through chemo for the third time now, and this time her doctor decided to do Doxirubicin(Adriamycin) alone. I am very scared because I have read this one is very strong and could cause heart failure during or after treatment. Has anybody else had this treatment? Please le me know how dangerous and common the side effects are.

I would really appreaciate any help/information I can get.

Thank you,

Yessy

daisy366's picture
daisy366
Posts: 1493
Joined: Mar 2009

Yessy,

I'm sorry your mother is dealing with a third treatment of chemo.

I think it all depends - on a person's general health, their sensitivity to these chemicals, etc. As you read through these threads and follow discussions we've had, you will find that some women fly through chemo with little problem and others have many side effects and trouble tolerating it.

I have not had this chemo. What does her doctor say? These are hard decisions. I wonder if they can administer this chemo is smaller doses (like weekly instead of every 3 weeks) so that it is not as toxic.

My prayers are with you all. Mary Ann

longtermsurvivor's picture
longtermsurvivor
Posts: 1836
Joined: Mar 2010

with adriamycin is an event that occurs once the total accumulated dose surpasses a certain level. So it basically will not occur until she has been on the drug for a number of cycles. Her doctor is aware of the doses which can be safely administered before this can become a concern. Talk to him about this, and decide whether to surpass these levels only after a complete discussion of risks/benefits.

best

Pat

nancygt
Posts: 86
Joined: Jan 2010

I had it last year in combination with Cisplatin. they did MUGA scan of my heart before and 2 since then showing no damage. It is correct that dosage is critical-we had planned 7 treatments. But we were having such a hard time keeping my blood values up (as much from the cisplatin),we had to delay several chemos and I had blood transfusions. Since I also had lost a lot of weight, my onc decided to err on the side of caution and stop at 6 rounds.
It was effective in that I had over 20 tumors in my lungs and they were shrunk 30%.It is a tough chemo drug and since then, I have been on oral tamoxifen which seems to have kept tumors stable or at very slow growth. They are starting to grow again so we may repeat carboplatin/taxol again as it has been since 2009 and hopefully my body is stronger to handle due to tamoxifen break.

P.S. I had very few of the harsher side effects of adriamycin-no foot problems, no heart damage and believe much of the neutropenia and anemia was due to the cisplatin.

snowbird_11's picture
snowbird_11
Posts: 160
Joined: Oct 2011

I have been wondering how you were doing. I also just did a 3-month course of tamoxifen with mixed results - most lymph nodes shrank and reduced in PET activity level but tumors in lungs and liver advanced. After a one-shot stereotactic radiation zap to a small spine lesion I plan to move ahead with carboplatin chemo as a single agent - my gyn-onc does not want to do in combo with taxol. I have not done carbo since finishing first line treatment in June 2008 so I am hopeful for some positive results. I had hoped for the stable/slow-growth results that you had but I think so many recurrent tumors are so mutated it is hard to predict. I may (probably do) have a mixed bag by now.

I do hope the tamoxifen break from chemo has you back in good fighting form and you achieve good response.
Take care,
Annie

snowbird_11's picture
snowbird_11
Posts: 160
Joined: Oct 2011

I did Adriamycin for breast cancer way back in '93 and then had a couple of rounds of Doxil form of drug two years ago - my cardiac tests have not shown any damage.
I am sure the doctor will monitor with heart scans.
Annie

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network